Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 121, NWS Midland/Odessa, TX

August 21, 2004Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 21, 2004, 8:31 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 8:31 PM CDT (01:31 UTC)
Expired
Aug 21, 2004, 11:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 220135
FFWMAF
TXC165-220430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM CDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAINES COUNTY IN WEST TEXAS

* UNTIL 1130 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  NUMEROUS SLOW MOVING THUNDERSTORMS IN GAINES COUNTY. AT 830
  PM CDT DOPPLER RADAR HAD ESTIMATED RAINFALL OF ONE TO TWO INCHES
  PER HOUR ALONG AND SOUTH OF HIGHWAY 62/180 WEST OF SEMINOLE TO
  THE COUNTY LINE. THUNDERSTORMS WILL SLOWLY CONTINUE TO SAG SOUTH 
  THROUGH THE COUNTY LIKELY AGGRAVATING FLASH FLOODING.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3256 10301 3255 10223 3292 10222 3293 10304

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:29 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 2:29 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT SAT AUG 21 2004

.SHORT TERM...
WIDELY SCATTERED TO SCATTERED CONVECTION EXPECTED THIS EVENING
ACROSS THE HIGHER TERRAIN OF THE GUADALUPE AND DAVIS MOUNTAINS
AND IMMEDIATE ADJACENT PLAINS DUE TO TOPOGRAPHY COMBINING WITH
DECENT INSTABILITY IN UPSLOPE FLOW. EXPECTING AT LEAST WIDELY
SCATTERED CONVECTION TO FORM ACROSS THE PERMIAN BASIN AS LOW
LEVEL CONVERGENCE ALONG A RETREATING WARM FRONT AND OUTFLOW
FROM COMPLEX OF STORMS IN THE CONCHO VALLEY PROVIDE LIFT IN AN
INCREASING UNSTABLE ATMOSPHERE. CONVECTION IN THE SOUTHEAST NEW
MEXICO PLAINS WILL BE AIDED BY A WAVE TRAIN OF SHORTWAVES MOVING
THROUGH THE WEST TO NORTHWEST FLOW ALOFT THROUGH NEW MEXICO AND
THE TEXAS PANHANDLE. NOT EXPECTING ORGANIZED SEVERE WEATHER
TONIGHT DUE TO MARGINAL SHEAR BUT A COUPLE COULD BECOME SEVERE
THIS EVENING WITH LOCALIZED FLOODING POSSIBLE IN ANY AREA. WILL
MENTION IN THE HAZARDOUS WEATHER OUTLOOK BUT NOT IN THE ZONES
DUE TO ISOLATED NATURE EXPECTED. DID NOT MAKE MANY CHANGES
TO THE OTHER GRIDS AS THEY APPEAR IN REASONABLE SHAPE.

.LONG TERM...
PATTERN CHANGE UNDERWAY AS MID LEVEL FLOW DE-AMPLIFIES AND BACKS.
BACKED MID LEVEL FLOW WILL GIVE-WAY TO FORMATION OF MORE DEFINITIVE
LEE TROF/85H THERMAL RIDGE. AS SUCH LOW LEVELS ACRS WRN 1/3 OF CWFA
WILL TEND TO DRY OUT THRU TUE. MUCH DRIER/WARMER MID LEVEL AIR WILL
ADVECT E INTO THE PLAINS OF W TX BY TUES AS LEE TROF EDGES FARTHER E.
ACCORDINGLY SO WILL CONTINUE THEME OF CURRENT PACKAGE -
WARMER/DRIER. WLY COMPONENT ACRS GDP MTNS WILL RESULT IN LOCAL
BREEZY/WINDY CONDITIONS MON. COLD MID LEVEL TROF MOVING INTO NWRN
U.S. WILL ALLOW FOR LEE TROF TO TRANSITION BACK TO A FARTHER WWD
POSITION BY WED PM. GFS EJECTS UPPER LOW NEAR BAJA INTO W TX TUE
NIGHT WITH ECMWF BEING A LITTLE SLOWER. AS MEAN UPPER TROF MOVES
INTO NRN/CENTRAL PLAINS FRI NW FLOW MID LEVEL WILL ATTEMPT TO RETURN
TO THE REGION INTO SAT BEFORE SUBTROPICAL RIDGE FORMS ACRS 4 CORNERS
REGION. ATTP NOT VERY CONFIDENT ABOUT SCENARIO WITH SHEARING UPPER
LOW LIFTING ACRS REGION AND POSSIBILITY OF BOUNDARY IN THE AREA. NO
SIG CHANGES IN LATER EXTENDED PERIODS ATTP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             70  91  69  95 /  20  10   0   0
CARLSBAD NM               66  97  68  96 /  30   0   0   0
DRYDEN TX                 71  92  70  93 /  30  30  10  10
FORT STOCKTON TX          70  94  70  96 /  30  10  10  10
GUADALUPE PASS TX         66  90  68  91 /  30  10  10  10
HOBBS NM                  65  96  69  97 /  30   0   0   0
MARFA TX                  59  86  59  86 /  30  10  10  10
MIDLAND INTL AIRPORT TX   69  91  69  97 /  20  10   0   0
ODESSA TX                 70  92  69  98 /  20  10   0   0
WINK TX                   71  99  71 104 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Aug 21, 2:15 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT SAT AUG 21 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CDT (115 PM MDT) SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER WEST TEXAS
AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL GENERALLY BE NON-SEVERE
IN NATURE...THOUGH A COUPLE OF STORMS MAY BECOME SEVERE THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. LOCALLY HEAVY
RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE TONIGHT. ANY
THUNDERSTORM THAT DOES DEVELOP TONIGHT WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE
LATEST WEATHER INFORMATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN YOUR AREA THIS EVENING.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:34 PM CDTSevere Thunderstorm WarningMAFPecos56 min
Aug 21, 7:39 PM CDTSevere Thunderstorm WarningMAFMidland66 min
Aug 21, 7:48 PM CDTTornado WarningMAFPecos57 min
Aug 21, 7:57 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 21, 8:17 PM CDTSevere Thunderstorm WarningMAFGaines58 min
Aug 21, 8:45 PM CDTTornado WarningMAFPecos60 min
Aug 21, 9:42 PM CDTTornado WarningMAFPecos63 min
Aug 21, 9:53 PM CDTFlash Flood WarningMAFBrewster4 hr
Aug 21, 10:55 PM CDTSevere Thunderstorm WarningMAFPresidio65 min
Aug 21, 10:56 PM CDTSevere Thunderstorm WarningMAFBrewster64 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.